By Darcy Heller Sternberg
My husband Marty has to take a combination of
eight different drugs seven times a day; this is in addition
to routine vitamins. Each morning, I set them up in a
pillbox so that there is no confusion about the schedule. He
manages quite well unless his Parkinson’s, which he’s had
for over 30 years, prevents him from opening the individual
It’s a drug’s perverse nature that by alleviating one
symptom (tremors), others are created (flailing arms,
buckling knees, freezing in his tracks). Because his
neurologist regularly adjusts doses, times and occasionally
experiments with a new drug, I as a caregiver must be
especially vigilant in perceiving changes of behavior.
About five years ago, we were alone at home when I heard
Marty ranting to one of his buddies about the Yankees; yet,
when I peeked into the kitchen, he was not on the phone.
Even though he had experienced hallucinations in the past, I
alerted his doctor who then eliminated one of the drugs.
Since then, he’s had no further “visions” until this past
He began playing with imaginary dental floss, speaking to
“little people,” then shushing me as though I were
interrupting a high level conference. Once again, his doctor
tweaked his medicine, then asked if I wanted to admit Marty
to the hospital. Marty had just finished the “impress the
doc” show, a phenomenon in which the symptoms of his
condition magically disappear, so we said no and left.
At 6 a.m., he bolted in and out of the bathroom, then
crashed into the armoire; he later said he had seen a
strange woman standing by the sink. Had I made the wrong
decision by not admitting him? Marty was taken to New York
Presbyterian where the physician on call, a toxicologist,
stopped one of his meds; a drug that had previously
controlled his movements for years was now short-circuiting
After 24 hours, his hallucinations stopped. A team of
doctors altered his medication and even though no bones were
broken by his fall, they insisted he move into a subacute
rehabilitation facility for at least 10 days.
When something like this happens, a caregiver functions
on autopilot: rising with the sun, lugging various sundries
(tons of diet coke, chips and cookies) and making sure the
staff tends to their loved one. I often felt like Shirley
MacLaine in Terms of Endearment when she was on the brink of
losing it at the nurse’s station. Why is his medication
late? Why doesn’t someone answer his call button? It was no
secret that the staff longed to discharge me rather than my
courteous and tolerant husband.